South Dakota, 2003

Damaging Wind in South Dakota, August 19, 2003

August 19, 2003 · NWS UNR · 1 event in 1 county or zone

Strong thunderstorm winds tore roofs off a 100 foot long dairy barn, a smaller barn, and a machine shed. The roofs were carried 50 yards to almost 1/2 mile away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong thunderstorm winds tore roofs off a 100 foot long dairy barn, a smaller barn, and a machine shed. The roofs were carried 50 yards to almost 1/2 mile away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 1:15 PM MST, 4 hours earlier.

Area forecast discussion, Aug 19, 1:15 PM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT TUE AUG 19 2003

MAIN CONCERN THIS FCST PD IS PRECIP THROUGH THE EVENING HOURS AND
THEN COLD FRONTAL PASSAGE TMRW. ETA A LTL MORE PROGRESSIVE THAN THE
GFS WITH TIMING OF UPR LOW KICKING OUT OVERNIGHT AND WITH FRONTAL
PASSAGE.  BASED ON SAT AND RADAR...LKS LIKE THE SLIGHTLY FASTER ETA
HAS A BTR HANDLE ON THE CURRENT SITUATION. EXPECT SCT TSMS TO
CONTINUE THROUGH MUCH OF THE EVENING...MAINLY ACROSS SD. MAY SEE A
FEW SVR STORMS OVER THE S CTRL WHERE BEST INSTABILITY IS. NO CLOUDS
TO SPEAK OF BEHIND THIS UPR LO...SO EXPECT SKIES TO GRADUALLY BECOME
MOSTLY CLEAR OVERNIGHT ACROSS MOST OF CWA. WITH LT WINDS AS
WELL...EXPECT LOWS TO BE SIMILAR TO LAST NIGHT. TMRW SKIES WILL BE
MOSTLY SUNNY AND TEMPS SHOULD WARM UP INTO THE 90S WITH SOME 100S
POSSIBLE NEAR KPHP. EXPECT LOW DEW POINTS AS WELL AS FLOW WILL BE
W-SE AND TURN NW AT 15-30 MPH WITH COLD FRONT. WITH COMBINATION
WINDS...WARM TEMPS AND LOW RHS WILL ISSUE A FIRE WX WATCH FOR ALL
FIRE ZNS TMRW AND TMRW EVE. MAY SEE A FEW ISOLD TSMS OVER FAR NW AND
NE WY...BUT MOISTURE WILL BE VERY LIMITED AS WELL AS INSTABILITY.

BEHIND THE FRONT ON THU SHOULD BE A VERY PLEASANT DAY WITH HIGHS IN
THE 80S AND WINDS ON THE LIGHT SIDE. RDG REBUILDS BY FRI OVER WRN SD
ALLOWING TEMPS TO WARM BACK INTO THE 90S FOR FRI AND SAT...BUT AS
RDG AXIS SHIFTS TO THE E...MOIST SWLY FLOW SETS BACK UP OVER AREA
AND COULD SEE SOME SHWRS AND TSMS SAT OVER NE WY AND FAR WRN SD.
ANOTHER DISTURBANCE AND SFC BOUNDARY EXPECTED FOR MON WHICH COULD
BRING A CHC FOR STORMS TO MUCH OF THE AREA. NEAR AVERAGE TEMPS ARE
EXPECTED BY SUN AND CONTINUE THROUGH TUE AS ZNL FLOW SETS UP.

.UNR...FIRE WEATHER WATCH FOR NE WY...BLACK HILLS AND BADLANDS FOR
WED AFTN AND EVENING.

JMG
Hazardous weather outlook, Aug 19, 6:23 AM MST, 10 hours 52 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201231-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
723 AM MDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
WILL DEVELOP TODAY AND PERSIST THROUGH THE EVENING. SOME STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 19, 4:53 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT TUE AUG 19 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    7 S COLOME                SD   .88 INCH HAIL
08/19/03   TRIPP

0535 PM    7 S COLOME                SD   WIND DAMAGE
08/19/03   TRIPP                          3-4 INCH TREE LIMBS
                                          BROKEN OFF

The radar

The North Platte radar (KLNX), 181 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
August 19, 5:15 PM MST to 5:20 PM MST
Where
Tripp County, 10 mi NE of Winner
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -99.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377498.